Painkillers & Your Hearing
Frequent use may be a preventable contributor to hearing loss.
When you think of risk factors for hearing loss, over-the-counter painkillers probably aren’t among them. But a Harvard study published in a recent issue of the American Journal of Epidemiology suggests that frequent use of ibuprofen (Advil, Motrin) or acetaminophen (Tylenol) may be an important contributor. In the study, women who took the pain relievers at least twice a week were at a greater risk for hearing loss, and more frequent usage increased the risk by up to 24%. The findings are similar to a study of men and hearing loss, although aspirin was also found to contribute to risk in that study.
Researchers speculate that the pain relievers may be damaging the cochlea, the snail-shaped hearing mechanism in your inner ear. “Ibuprofen can reduce blood flow to the cochlea, which could result in cellular damage and cell death. Acetaminophen may deplete the antioxidant glutathione, which protects the cochlea from damage,” says study author Dr. Sharon Curhan, an instructor in medicine at Harvard Medical School.
Does this mean you should think twice before popping a pill for headache or back pain? “These drugs clearly have benefits with short-term use,” says Dr. Curhan. “However, frequent use of these medications and use over long periods of time may increase the risk of hearing loss and may cause other adverse health effects. Therefore, it is important to take these medications mindfully and to limit their use as much as possible.”
Talk to your doctor before making any changes in your medication use.
At Life Savers Emergency Room, we are fully equipped to diagnose and treat throat and other respiratory infections with our on site pharmacy, laboratory and X-ray department. We have radiology services on call 24/7 as well as surgical specialists on call for your care.Give Us Call on 8327795433.
– See more at: www.patienteducationcenter.org
Stay Healthy,Stay Safe